Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Uniform asymptotic solutions for lamellar inhomogeneities in piezoelectric solids

Authors: Cristian Dascalu and Dorel Homentcovschi
Journal: Quart. Appl. Math. 61 (2003), 657-682
MSC: Primary 74F15; Secondary 74B05, 74G10, 74G70, 78A30
DOI: https://doi.org/10.1090/qam/2019617
MathSciNet review: MR2019617
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the problem of a lamellar inhomogeneity of arbitrary shape embedded in a piezoelectric matrix of infinite extent. Uniform asymptotic solutions for the equations of elastostatics and electrostatics on this configuration are obtained. The first order terms, in the inhomogeneity thickness, are explicitly determined for piezoelectric inclusions, rigid inclusions of electric conductor, impermeable cracks, and cracks with inside electric field. We give real-form expressions of mechanical and electric fields at the interface and on the inhomogeneity axis. Detailed first order solutions are obtained for elliptic and lemon-shaped inhomogeneities. It is found that, while for elliptic piezoelectric inclusions the perturbation stresses and electric displacements at the inclusion ends have the same order as those given at infinity, for a lemon-shaped inclusion they are an order-of-magnitude smaller. Intensity factors are calculated for lemon-shaped cavities. It is shown that, when inside electric fields are considered, the stress intensity coefficients are influenced by the material anisotropy.

References [Enhancements On Off] (What's this?)

  • [1] Barnett, D. M. and Lothe, J., 1975, Dislocations and line charges in anisotropic piezoelectric insulators, Phys. Status Solidi B 67, 105-111
  • [2] Chung, M. Y. and Ting, T. C. T., 1996, Piezoelectric solid with an elliptic inclusion or hole, Int. J. Solids Structures 33 (23), 3343-3361 MR 1403690
  • [3] Dascalu, C., 1997, Electroelasticity equations and energy approaches to fracture, Int. J. Engng. Sci. 35, 1185-1196 MR 1488528
  • [4] Dascalu, C. and Maugin, G. A., 1995, On the dynamic fracture of piezoelectric materials, Q. J. Mech. Appl. Mat. 48, 237-251 MR 1330438
  • [5] Dascalu, C. and Homentcovschi, D., 1999, Uniform asymptotic solutions for lamellar inhomogeneities in anisotropic elastic solids, SIAM J. Appl. Math. 60, 18-42 MR 1740833
  • [6] Geer, J. F. and Keller, J. B., 1968, Uniform asymptotic solutions for potential flow around a thin airfoil and the electrostatic potential about a thin conductor, SIAM J. Appl. Math. 16, 75-101
  • [7] Homentcovschi, D., 1979, Conformal mapping of the domain exterior to a thin region, SIAM J. Math. Anal. 10, 1246-1257 MR 547810
  • [8] Homentcovschi, D., 1982, Uniform asymptotic solutions for the two-dimensional potential field problem with joining relations on the surface of a slender body, Int. J. Engng. Sci. 20, 753-767 MR 648548
  • [9] Homentcovschi, D., 1984, Uniform asymptotic solutions of two-dimensional problems of elasticity for the domain exterior to a thin region, SIAM J. Appl. Math. 44, 1-10 MR 729996
  • [10] Homentcovschi, D. and Dascalu, C., 2000, Uniform asymptotic solutions for lamellar inhomogeneities in plane elasticity, J. Mech. Phys. Solids 48, 153-173 MR 1727556
  • [11] Liang, J., Han, J., Wang, B., and Du, S., 1995, Electroelastic modelling of anisotropic piezoelectric materials with an elliptic inclusion, Int. J. Solids Structures 32 (20), 2989-3000
  • [12] Lothe, J. and Barnett, D. M., 1976, Integral formalism for surface waves in piezoelectric crystals. Existence considerations, J. Appl. Phys. 47, 1799-1807
  • [13] Lu, P., Tan, M. J., and Liew, K. M., 2000, A further investigation of Green functions for a piezoelectric material with a cavity or a crack, Int. J. Solids Structures 37, 1065-1078
  • [14] Maugin, G. A., 1988, Continuum mechanics of electromagnetic solids, North-Holland, Amsterdam MR 954611
  • [15] Pak, Y. E., 1990, Crack extension force in a piezoelectric material, J. Appl. Mech. 57, 647-653
  • [16] Pak, Y. E., 1992, Linear electroelastic fracture mechanics of piezoelectric materials, Int. J. Fracture 54, 79-100
  • [17] Park, S. B. and Sun C. T., 1995, Effect of electric field on fracture of piezoelectric ceramics, Int. J. Fracture 70, 203-216
  • [18] Pisarenko, G. G., Chushko, V. M., and Kovalev, S. P., 1985, Anisotropy of fracture toughness of piezoelectric ceramics, J. Am. Ceram. Soc. 68 (5), 259-265
  • [19] Sosa, H., 1991, Plane problems in piezoelectric media with defects, Int. J. Solids Structures 28, 491-505
  • [20] Sosa, H. and Khutoryansky, N., 1996, New developments concerning piezoelectric materials with defects, Int. J. Solids Structures 33, 3399-3414 MR 1403691
  • [21] Suo, Z., Kuo, C.-M., Barnett, D. M., and Willis, J. R., 1992, Fracture mechanics for piezoelectric ceramics, J. Mech. Phys. Solids 40, 739-765 MR 1163485
  • [22] Tiersten, H. F., 1969, Linear piezoelectric plate vibrations, Plenum Press, New York
  • [23] Ting, T. C. T., 1988, Some identities and the structure of N$ _{i}$ in the Stroh formalism of anisotropic elasticity, Q. Appl. Math. 46, 109-120 MR 934686
  • [24] Ting, T. C. T., 1996, Anisotropic elasticity: Theory and applications, Oxford University Press, New York MR 1718696
  • [25] Wu, C. H., 1994, Regularly and singularly perturbed crack, Q. Appl. Math. 52, 529-543 MR 1292203
  • [26] Zhang, T.-Y., Qian, C.-F., and Tong, P., 1998, Linear electro-elastic analysis of a cavity or a crack in a piezoelectric material, Int. J. Solids Structures 35 (17), 2121-2149

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 74F15, 74B05, 74G10, 74G70, 78A30

Retrieve articles in all journals with MSC: 74F15, 74B05, 74G10, 74G70, 78A30

Additional Information

DOI: https://doi.org/10.1090/qam/2019617
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society